Increased chromosomal breakage in epileptic children after long-term treatment

P. Curatolo, V. Brinchi, R. Cusmai, P. Vignetti, P. Benedetti

Research output: Contribution to journalArticlepeer-review

Abstract

To investigate the mutagenic effects of antiepileptic drugs (AED), 39 epileptic children treated by long-term monotherapy (10 cases with Pb, 11 with Cbz, 9 with Vpa, 8 with Pht) have been studied. The long-term administration was monitored by measurement of AED serum concentrations by gaschromatography. Metaphase chromosome observations were performed using short time culture of peripheral blood lymphocytes and 100 mitoses from each proband were analyzed. A significant increase of CA in the group of patients with Pb (0.23), Cbz (0.19), Vpa (0.25), Pht (0.18) as compared with those of nine epileptic children without treatment (0.08) has been found. Because unrepaired damage of DNA may act as a possible carcinogenic potential, the shortest possible duration of AED treatment is recommended.

Original languageEnglish
Pages (from-to)439-442
Number of pages4
JournalEuropean Journal of Pediatrics
Volume145
Issue number5
DOIs
Publication statusPublished - Oct 1986

Keywords

  • Antiepileptic drugs
  • Chromosomal aberrations
  • Long-term therapy
  • Mutagenic effects

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health

Fingerprint Dive into the research topics of 'Increased chromosomal breakage in epileptic children after long-term treatment'. Together they form a unique fingerprint.

Cite this